ISOTRETINOIN THE DRUG & KERATOCONUS are infact old mates!

General forum for the UK Keratoconus and self-help group members.

Click on the forum name, General Discussion Forum, above.

Moderators: Anne Klepacz, John Smith, Sweet

Anisha KCISO
Newbie
Newbie
Posts: 1
Joined: Sat 18 Aug 2018 4:15 pm
Keratoconus: Yes, I have KC

ISOTRETINOIN THE DRUG & KERATOCONUS are infact old mates!

Postby Anisha KCISO » Sat 18 Aug 2018 4:30 pm

This is in relation to a post published by John Smack regarding isotr... & keratoconus. As a young adult I was always affected my acne, but always had healthy eyes. Ever since I was prescribed a form of isotrenoin, sure I had the perfect skin but guess who showed up just a few months later? That's right, his old pal keratoconus! I always had a feeling my vision problems might have been related to the drug because during the usage of it, me eyes were always blurry & teary as well as itchy. I would have itched away at them during the whole 2 months course of it. After going through doing some research and after going through John smack,s post it's now confirmed. I am awfully pissed and devastated but it's out of my control. The doctors must atleast warn you not to itch your eyes too much as it may invoke a monstrous disease. They prescribe it like it is candy. And am pissed that I cannot do anything about this. Am only 25 and have to live with this for say another 60 years if am lucky enough to die by then. Not to mention probably live a blind life from atleast 50. All for a pretty skin. Well guess what, it isn't even that pretty right now. Man, what a scam.

Well below is John Smack's post. He is definitely more calm than i am. Not sure how long ago it is from:

I mean prescription drugs, specifically a driug called accutane used to treat acne. I was on that drug when i was 15. It has effects on ones vision, it is a high dose Vitamin A type drug and I did a search on it and KC and i have found some interesting reads. I haven't found anything which suggest a direct link between the 2 but the 2 often show up together in google searches, mostly for lasik surgery and how its not performed on people taking it but it also shows up as a possible side effect. I'm wondering if anyone here has also been on this drug, i dunno if its called the same in the UK or even if its prescribed but im curious. This drug is nasty, it works well for what its supposed to do but the side effects are bad ,it dries your skin out severly, it changes vision etc. 

Unlikely side effects: 
Activation of herpes simplex virus 
Keratoconus 
Corneal vascularization 
Limbal infiltrates 
Exophthalmos 
Pupil abnormalities 
Glaucoma 
Vitreous disturbanc 

I just feel that this drug, since it has such an effect on the eyes, such as drying hem out etc, should be looked at deeper as a possible prelude to KC and its counterparts. Accutane affects corena healing and people who have allergies are prone to rub their eyes quite a bit and therefore it could be that when taking this medication, while rubbing the eyes, it could damage them and taking the medication would therefore prevent your corneas friom healing properly. I know this is way out there but its interesting. I know I'm no doctor and have no medicalknowledge but ya never know, some day there could be a link between the 2.

User avatar
Anne Klepacz
Committee
Committee
Posts: 2009
Joined: Sat 20 Mar 2004 5:46 pm
Keratoconus: Yes, I have KC
Vision: Graft(s) and contact lenses

Re: ISOTRETINOIN THE DRUG & KERATOCONUS are infact old mates!

Postby Anne Klepacz » Sun 19 Aug 2018 9:13 am

Thanks for this Anisha. Side effects listed for this drug on the NHS medicines website don't include KC but dry and itchy eyes are, and they are certainly often found along with KC. I suspect not enough is known about the causes of KC to make a definite link at this stage, but eye rubbing is often quoted as a significant contributory factor. And of course many people with KC have allergic conditions like hay fever and eczema, which make eyes itchy. So it's a bit of a chicken and egg situation.
I'm sorry you've now developed KC and I hope you're now being seen at an eye clinic and being offered various options to help.


Return to “General Discussion Forum”

Who is online

Users browsing this forum: No registered users and 13 guests